Y-site versus PiggybackRegister Today!
This is a discussion on Y-site versus Piggyback in Nursing and Patient Medications, part of General Nursing ... I am a fairly new nurse and have a question. I had a pt receiving a lasix drip today and the...by cgreer1 Oct 9, '12I am a fairly new nurse and have a question. I had a pt receiving a lasix drip today and the receiving zosyn. We only have 1 IV site. I looked up compatibilty and it says Y-site compatible. My question is this: what is the difference b/t y-site compatibe and Piggybacking it if they are both mixing in the same line? Is there a difference, b/c I never see piggyback compatible on the IV Compatibility chart..I only see Y-site or injectable in same solution, etc.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=791275©2013 allnurses.com INC. All Rights Reserved.
- 4,051 Views
- Oct 12, '12 by iluvivtKeep this in mind for all situations : just because you can does not mean you should. I know what you are talking about it b/c that is the terminology that B Gahart uses in her books. Depending on the manufacturer there may be only one or more Y-sites available for use and strictly speaking they are all Y sites. . I tend to use the term piggyback or partial fill or mini bag to the Y site above the pump or the first Y site closest to the main IV bag but again this term can be used loosely in the literature. There are multiple ways to set up IV systems and administer IV drugs and it can be confusing so I get it. As a general guideline I try not to piggy back or Y site into any drips such as Lasix, Dopamine, Dobutamine , and Heparin or Amio. We had a nurse hang a Vancomycin as a piggyback into an amio drip above the pump..is it compatible..yes it is..is there a better way..Yes there is in you case I would add a double T ext or a an ext set with 2 tails and caps directly at the site and give it there and that is what we directed our nurse to do as well. Also with drips should you have to shut them OFF for a time you need not worry about the medication you are administering at a Y site being lost.
- Oct 12, '12 by *4!#6Could you have gotten a new IV site, I would not feel comfortable giving those two meds together? But I am always paranoid about those weird combinations.
- With a Y site, both drugs are infusing at the same time.
With a piggyback, the primary drip stops while the secondary drug infuses, then resumes again when the secondary is finished, so even though there may be some mixing at the beginning and end of the secondary, they infuse mostly separately.
I would suggest that in the future, when you have a patient on a continuous drip such as Lasix, that you obtain a second peripheral access for the intermittent infusions. This is a good thing for many reasons. If your patient is to receive an intermittent infusion that is NOT compatipble with the Lasix, you can't just turn off the Lasix to give the other med. Also, if you lose the site that the Lasix is going into, you can just switch to the second site instead of having to stop the drip while you're starting another line.
Many facilities have a policy that anyone on a continuous drip needs a dedicated line for that drip, and that Y-siting is not acceptable unless it's an emergency situation, and then only until you can get another access or a central line.
- Oct 12, '12 by Testa Rosa, RNIf I have a constant drip I will place a new IV site for the secondary med unless I have a MD order to temporarily stop the constant drip. Even then I piggy back the secondary med as part of a new set.
These sorts of pts made good candidates for a double lumen PICC insertion rather than keep poking them repeatedly for what is sure to be longer than a 3 day stay.
- Oct 12, '12 by tokebiI'd like to ask a related question.
If patient has a central line with multiple lumens, is it okay to infuse incompatible drugs into separate lumens? I'm thinking we shouldn't because the ends of the lumens are still close together inside and the drugs would mix at the end of the catheter. Or, am I overthinking it?
- Oct 12, '12 by Testa Rosa, RNI've asked this question myself and have gotten different answers. I always space out the incompatible meds or start a PIV if I absolutely have to give at the same time. And I usually put the PIV in a large vein like the AC so I know the med is getting taken up into the circulation immediately rather than possibly pooling in a distal vein.
Also, I always stop my drip when giving protonix and flush with 10cc before and after as protonix IV is famous for reacting with other meds.
Once in bloodstream meds are diluted and taken up by receptors so it becomes less of a worry. I've seen precipitates form in an IV line where drugs were documented as compatible (turns out it was a preservative reaction and the pharm stated the cloudiness would not cause pt harm--but I still felt skeptical) so since then I've been hyper aware and I always check my lines into the pt to make sure they look clear too. I am a bit OCD/nervous and double check everything more than normal to the point I don't like to have students/auditors follow me cuz I sort of look crazy checking and double checking things I've already checked twice.
- Quote from tokebiYes. This is one of the advantages of a multi lumen CVC.I'd like to ask a related question.
If patient has a central line with multiple lumens, is it okay to infuse incompatible drugs into separate lumens?
- Oct 12, '12 by MunoRN"Piggyback" is sort of a slang term with no single definition. Some Nurses refer to a y-site hookup as a piggyback, others call a secondary a piggyback.
What you need to consider with Y-siting is how it will affect both fluids. If you have a lasix drip going at 10cc/hr and you Y-site into the upper (not the secondary) y-site and there is 10mls of space between that y-site and the patient, then running something at 100cc/hr will push that 10cc of lasix below the y-site in only 6 minutes, instead of an hour. Then when the zosyn is done, you'll have an hour where the line is infusing the remainder of the zosyn before the lasix actually gets to the patient.
Using the y-site on the IV itself or a short, small bore splitter is much different though and won't result in these drastic variations in the flow rate of the lasix, as long as their compatible it's not going to make any difference clinically. If you need another IV set then go ahead and start one, but in general I don't think it's good Nursing practice to start unnecessary IV's without a valid reason.
- "Piggyback" is sort of a slang term with no single definition. Some Nurses refer to a y-site hookup as a piggyback, others call a secondary a piggyback.
From Intravenous Infusion Therapy for Nurses, Principles and Practice by Dianne L. Josephson
"The secondary infusion is initiated after the primary infusion is in progress. It is the most common method to administer IV medications concurrently with the primary infusion. It is coupled to the primary infusion line at the first injection port below the check valve. The piggyback is able to function concurrently with a primary infusion only when it is suspended higher than the primary line (which must have a back-check valve). By opening the clamp on the secondary line, the primary infusion temporarily stops flowing. When the piggyback infusion is complete and the infusate in its tubing falls below the level of the primary line drip chamber, the back-check valve opens and the primary infusion resumes."
"The Y connector is a device that provides an access route for two IV fluids to infuse at the same time."
Also, I agree that it's not good nursing practice to start unnecessary IVs, as it exposes the patient to further risks. However, policy where I have worked has always been that if a patient has a continuous drip, whether Lasix, heparin, NTG, Cardizem, or whatever, that medication needs to have a dedicated line that is not used for anything else. This means if the patient is receiving other medications intravenously, a second peripheral is indicated, and a central line should be considered.